Indiana, 2012

Flooding and Hail in Indiana, January 17, 2012

January 17, 2012 · NWS IND · 18 events in 11 counties and zones

During the morning of January 17th, a developing low pressure system tracked northeast across the southern Great Lakes and the associated cold front triggered a line of storms in the abnormally warm, moist airmass. The storms caused some small hail and damaging winds resulting mostly in downed trees across southern portions of the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$29,000
Crop damage
$500
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

During the morning of January 17th, a developing low pressure system tracked northeast across the southern Great Lakes and the associated cold front triggered a line of storms in the abnormally warm, moist airmass. The storms caused some small hail and damaging winds resulting mostly in downed trees across southern portions of the area. A few flooding reports were received as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jan 17, 6:00 AM EST, 16 minutes earlier.

Area forecast discussion, Jan 17, 6:00 AM EST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
600 AM EST TUE JAN 17 2012

.UPDATE...

THE AVIATION SECTION HAS BEEN UPDATED BELOW.

&&

.SYNOPSIS...

A COLD FRONT IS EXPECTED TO PUSH THROUGH CENTRAL INDIANA THROUGH
THIS MORNING AND DROP TO THE SOUTH OF THE AREA BY THIS AFTERNOON.
IN THE WAKE OF THIS SYSTEM...HIGH PRESSURE IS EXPECTED TO BUILD INTO
THE AREA FOR THE MIDDLE OF THE WEEK. A LOW PRESSURE SYSTEM IS
EXPECTED TO MOVE ACROSS THE GREAT LAKES AROUND THURSDAY. ANOTHER
AREA OF LOW PRESSURE WILL MOVE INTO THE OHIO VALLEY TOWARDS THE END
OF THE WEEK. A COLD FRONT MAY MOVE INTO THE AREA EARLY NEXT WEEK.

&&

.NEAR TERM /TODAY/...

AS OF 230 AM THIS MORNING...SHORT RANGE MODEL DATA AND LATEST
OBSERVATIONS INDICATE THE COLD FRONT WILL BE CLOSE TO THE NORTHWEST
BORDER ZONES BY 171200Z. THIS IS MUCH SLOWER THAN WHAT WAS
ORIGINALLY DEPICTED IN THE MODELS. WIDESPREAD SCATTERED
SHOWERS...AND A FEW EMBEDDED THUNDERSTORMS ARE CURRENTLY OVER THE
FORECAST AREA. MORE WIDESPREAD CONVECTION LIES TO THE SOUTH OF THE
AREA (WHERE BETTER INSTABILITY LIES) AND OFF TO OUR NW AHEAD OF THE
COLD FRONT. THE MORE ORGANIZED LINE OF CONVECTION WILL MOVE ACROSS
CENTRAL INDIANA BETWEEN 11-17Z TODAY...BUT EXPECT ACTIVITY TO WEAKEN
AS IT PUSHES EASTWARD. THE PRE-COLD FRONTAL AIRMASS WILL HAVE
LIMITED MOISTURE CONTENT WITH HEATING/DESTABILIZATION OTHERWISE
LIMITED BY THE PREVALENCE OF CLOUD COVER/SHOWERS TODAY. THIS
LOW-TOPPED CONVECTION WILL TEND TO BE ROOTED JUST ABOVE A
SHALLOW/MARGINALLY MOIST BOUNDARY LAYER. STILL...STRONG
CONVECTIVE WIND GUSTS ARE POSSIBLE...AS IS EVIDENCED
UPSTREAM...WITH GUSTS UP TO 40 TO 50 MPH. WILL MENTION THIS IN THE
HWO ALONG WITH HEAVY RAINFALL AND SMALL HAIL.

TEMPERATURES CONTINUE TO PROVE CHALLENGING...AS OF THIS HOUR THE SW
CORNER OF THE FORECAST AREA HAS WARMED TO NEAR 60 DEGREES! KIND
ITSELF HAS HELD STEADY AT 57 FOR THE LAST FEW HOURS. WITH THE COLD
FRONTAL PASSAGE DELAYED UNTIL LATER TODAY...EXPECT THESE WARM TEMPS
TO REMAIN STEADY THROUGHOUT THE MORNING...AND FINALLY BEGIN TO START
FALLING BY THE AFTERNOON...FIRST BEGINNING ACROSS THE NW.

THE SLOWER TIMING OF THIS FRONT HAS ALSO IMPACTED OUR CHANCES FOR
SNOW OR A RAIN/SNOW MIX THIS AFTERNOON. HELD OFF ON MENTIONING -SN
ACROSS THE NW COUNTIES AND -RAIN/SNOW MIX FOR CENTRAL INDIANA UNTIL
LATE THIS AFTERNOON. (20-21Z TIMEFRAME) MOISTURE WILL BE EXTREMELY
LIMITED BY THEN AND ONLY CHANCES ARE ONLY GOOD FOR 20-40%...SO
SNOWFALL ACCUMULATION WILL BE NIL TO A FEW TENTHS AT MOST.

OF COURSE EVERYTHING IN THIS DISCUSSION HINGES ON THE SPECIFIC
TIMING OF THE FRONTAL PASSAGE AND IS SUBJECT TO UPDATES BASED ON
LATEST TRENDS.

&&

.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...

WENT WITH A DRY...AND COOLER FORECAST AFTER 00Z WED AS CAA SWEEPS
OVER THE REGION...EXCEPT FOR THE FAR NE COUNTIES WHERE SOME -SN OR
FLURRIES MAY LINGER BEFORE DEPARTING TO THE NE AS THE UPPER TROUGH
SHIFTS AWAY. AGAIN...MOISTURE IS LIMITED AND NOT EXPECTING MUCH
SNOWFALL ACCUMULATION ABOVE A FEW TENTHS OF AN INCH.

FORECAST THEN REMAINS DRY THROUGH WEDNESDAY NIGHT AS SURFACE HIGH
PRESSURE MOVES THROUGH. NEXT A PESKY WEAK CLIPPER SYSTEM IS PROGGED
TO PASS THROUGH THE GREAT LAKES ON THURSDAY. OPERATIONAL MODELS
AREN/T SHOWING TOO MUCH ASSOCIATED WITH THIS FEATURE...HOWEVER THE
MAJORITY OF THE ENSEMBLES SUGGEST POTENTIAL FOR SOME LIGHT
ACCUMULATING SNOWS FOR PARTS OF THE AREA. AS A RESULT...WILL KEEP
CHANCE POPS GOING FOR ON THURSDAY FOR LIGHT SNOW...WITH MINOR
ACCUMULATION OF A FEW TENTHS OF AN INCH POSSIBLE.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...

STUCK CLOSE TO ALLBLEND INITIALIZATION. MODEL GUIDANCE GENERALLY
SUGGESTS TWO SYSTEMS TO IMPACT THE AREA DURING THE LONG TERM...ONE
EARLY IN THE PERIOD AND ANOTHER TOWARD THE END OF THE WEEKEND INTO
EARLY NEXT WEEK. UNCERTAINTY REMAINS REGARDING HOW COLD IT WILL BE
AND THUS PRECIP TYPE FRIDAY AND FRIDAY NIGHT...ALTHOUGH SNOW
APPEARS FAIRLY LIKELY AT SOME POINT IN THE FORECAST AREA. THE
LATTER SYSTEM IS LIKELY TO BE ALL RAIN AS THERMAL PROFILES WARM
SIGNIFICANTLY BY THEN.

ASIDE FROM THE LARGER SCALE DETAILS...SIGNIFICANT TIMING AND
PLACEMENT DISCREPANCIES EXIST...THUS THE REASON FOR LITTLE
DEVIATION FROM INITIALIZATION.

&&

.AVIATION /DISCUSSION FOR THE 17/12Z TAFS/...

MVFR MUCH OF THE DAY AS LOW PRESSURE AND ASSOCIATED FRONTAL BOUNDARY
PASSES THROUGH THE AREA.

CONVECTIVE COMPLEX WILL IMPACT MAINLY IND/BMG...BUT BE NEAR HUF/LAF
DURING THE FIRST COUPLE HOURS OF THE PERIOD. MAY SEE SOME BRIEF
RECOVERY TO VFR AFTERWARDS AT SOME SITES...BUT CEILINGS SHOULD
QUICKLY COME BACK TO MVFR. COLD FRONT WILL PASS THROUGH THE SITES
AROUND MIDDAY TODAY...WITH A QUICK TRANSITION TO WEST/NORTHWEST
WINDS WITH SOME RATHER STRONG GUSTS...PERHAPS AS HIGH AS 35KT.

SOME SNOW SHOWERS BEHIND THE FRONT CANNOT BE RULED OUT...BUT WILL
JUST HOLD ONTO A VCSH MENTION AT THIS TIME...AS DEEP MOISTURE BEHIND
THE FRONT WILL BE LACKING IN OUR AREA.

WINDS WILL REMAIN GUSTY THROUGH THE DAY AND INTO THE
EVENING...BEFORE RELAXING LATE TONIGHT. CEILINGS WILL ALSO BREAK UP
LATE TONIGHT AS WELL.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...SMF
NEAR TERM...SMF
SHORT TERM...SMF
LONG TERM....NIELD
AVIATION...NIELD
Hazardous weather outlook, Jan 17, 4:58 AM EST, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
458 AM EST TUE JAN 17 2012

INZ021-028>031-035>049-051>057-060>065-067>072-181000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
458 AM EST TUE JAN 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: THUNDERSTORMS ARE LIKELY EARLY TODAY. LATER THIS AFTERNOON
THERE IS A CHANCE SOME OF THE PRECIPITATION MAY CHANGE OVER TO
LIGHT SNOW OR A LIGHT RAIN/SNOW MIX.

HAZARDS: LIGHTNING AND STRONG WIND GUSTS UP TO 45 TO 50 MPH EARLY
TODAY...IN ADDITION TO VERY HEAVY RAINFALL AND SMALL HAIL.

LIGHT SNOW THIS AFTERNOON AND EVENING.

TIMING: THUNDERSTORMS ARE POSSIBLE THROUGH 1 PM THIS AFTERNOON.
THERE IS A CHANCE FOR LIGHT SNOW STARTING THIS AFTERNOON THROUGH
EARLY EVENING. LITTLE TO NO SNOW ACCUMULATION IS EXPECTED.

DISCUSSION: A COLD FRONT WILL BRING RAIN AND THUNDERSTORMS
THROUGH EARLY TODAY...AND POSSIBLE SNOW SHOWERS OR A RAIN/SNOW MIX
LATER TODAY THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

OUTLOOK: SNOW WILL BE POSSIBLE ON THURSDAY...AND FRIDAY AND FRIDAY
NIGHT.

DISCUSSION: SEVERAL STORM SYSTEMS WILL PUSH THROUGH CENTRAL
INDIANA DURING THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN WITH ANY THUNDERSTORM RELATED
REPORTS.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

SMF

In the hours before

Special weather statement, Jan 17, 3:53 AM EST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
353 AM EST TUE JAN 17 2012

INZ021-028>030-035-170945-
CARROLL-CLINTON-FOUNTAIN-TIPPECANOE-WARREN-
353 AM EST TUE JAN 17 2012

...STRONG THUNDERSTORM ADVISORY FOR NORTHWESTERN CLINTON...CARROLL...
NORTHEASTERN FOUNTAIN...TIPPECANOE AND NORTHEASTERN WARREN COUNTIES
UNTIL 445 AM EST...

AT 351 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF WEST LAFAYETTE...OR 11 MILES
WEST OF LAFAYETTE...MOVING EAST AT 55 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LAFAYETTE...
  WEST LAFAYETTE...
  DELPHI...
  SHADELAND...
  PURDUE UNIVERSITY...
  BATTLE GROUND...
  DAYTON...
  MULBERRY...
  ROSSVILLE...
  FLORA...
  CAMDEN...
  BURLINGTON...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4038 8638 4024 8727 4044 8723 4069 8639
TIME...MOT...LOC 0853Z 254DEG 50KT 4038 8703

NIELD
Local storm report, Jan 17, 4:05 AM EST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
405 AM EST TUE JAN 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 AM     HAIL             4 W WEST LAFAYETTE      40.44N 86.99W
01/17/2012  E0.25 INCH       TIPPECANOE         IN   TRAINED SPOTTER

            DOWNPOUR OF PEA SIZE HAIL LASTED A FEW MINUTES AND
            PARTIALLY COVERED THE GROUND.

&&

NIELD
Local storm report, Jan 17, 4:12 AM EST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
412 AM EST TUE JAN 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 AM     TSTM WND GST     LAFAYETTE               40.41N 86.87W
01/17/2012  M39 MPH          TIPPECANOE         IN   ASOS

&&

SMFLECHT
Special weather statement, Jan 17, 4:41 AM EST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
441 AM EST TUE JAN 17 2012

INZ031-171015-
HOWARD-
441 AM EST TUE JAN 17 2012

...STRONG THUNDERSTORM ADVISORY FOR HOWARD COUNTY UNTIL 515 AM EST...

AT 436 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES WEST OF KOKOMO...MOVING EAST AT 45 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  KOKOMO...
  GREENTOWN...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4057 8586 4046 8586 4043 8637 4054 8638
      4054 8637 4056 8637
TIME...MOT...LOC 0941Z 254DEG 40KT 4052 8627

NIELD
Special weather statement, Jan 17, 5:55 AM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
555 AM EST TUE JAN 17 2012

INZ052>054-060>062-067-068-171200-
CLAY-DAVIESS-GREENE-KNOX-MONROE-MORGAN-OWEN-SULLIVAN-
555 AM EST TUE JAN 17 2012

...STRONG THUNDERSTORM ADVISORY FOR SOUTHERN CLAY...NORTHWESTERN
DAVIESS...GREENE...NORTHEASTERN KNOX...NORTHWESTERN MONROE...SOUTHERN
MORGAN...OWEN AND SOUTHERN SULLIVAN COUNTIES UNTIL 700 AM EST...

AT 548 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES NORTHWEST
OF SPENCER TO CHAUNCEY...AND MOVING EAST AT 40 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  SPENCER...
  MARTINSVILLE...
  BLOOMFIELD...
  PAXTON...
  DEVORE...
  DUGGER...
  VICKSBURG...
  FREEDOM...
  PLEASANTVILLE...
  WORTHINGTON...
  STINESVILLE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3943 8690 3946 8626 3880 8706 3879 8752
      3885 8753 3886 8756 3889 8755 3891 8753
      3896 8752 3897 8753 3898 8758 3900 8758
TIME...MOT...LOC 1053Z 263DEG 45KT 3939 8685 3882 8775

SMF

The radar

The Indianapolis radar (KIND), 70 km away, was scanning. The volume nearest the first event began at 11:16 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 4 flood, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Greene

When
January 17, 6:16 AM EST
Where
Greene County, 2.82 mi N of Hendricksville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
39.170, -86.710

A tree or tree limbs were blown down on Sherfield Road due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Morgan

When
January 17, 6:20 AM EST
Where
Morgan County, 4.37 mi SSE of Paragon
Measured
56 kt (64 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
39.339, -86.549

Several trees were blown down in this location due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Johnson

When
January 17, 6:20 AM EST
Where
Johnson County, 0.67 mi NW of Smith Valley
Measured
61 kt (70 mph) estimated gust
Property damage
$4,000
Reported by
NWS Employee
Coordinates
39.608, -86.207

Siding was removed from the south side of a home in a neighborhood off of Smith Valley Road due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Marion

When
January 17, 6:26 AM EST
Where
Marion County, 2.05 mi N of Lawrence
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
39.860, -86.033

Trees were reported downed on Boy Scout Road due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Monroe

When
January 17, 6:35 AM EST
Where
Monroe County, 2.1 mi E of Bloomington
Measured
56 kt (64 mph) estimated gust
Property damage
$9,000
Reported by
Trained Spotter
Coordinates
39.175, -86.481

Three trees were blown down along State Route 45 due to damaging thunderstorm wind gusts. Two of the downed trees were at the intersection of State Route 45 and Russell Road. The other downed tree was just southwest of town. Two of the three trees looked healthy. Both instances of trees down at State Route 45 and Russell Road hit homes and caused minor roof damage.

Thunderstorm Wind, Hendricks

When
January 17, 6:39 AM EST
Where
Hendricks County, 2.74 mi WSW of Friendswood
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
39.631, -86.375

Utility lines were downed on County Road 825 East and Hendricks County Road due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Bartholomew

When
January 17, 6:59 AM EST
Where
Bartholomew County, Hope
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.300, -85.770

A 62 mph thunderstorm wind gust was accompanied by quarter inch hail.

Thunderstorm Wind, Jackson

When
January 17, 8:35 AM EST
Where
Jackson County, 0.88 mi SE of Seymour
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
38.960, -85.890

Tree limbs were reported down in Seymour due to damaging thunderstorm wind gusts.

Flood, Jackson

When
January 17, 8:41 AM EST to 10:41 AM EST
Where
Jackson County, 0.88 mi SE of Seymour to 0.81 mi SE of Seymour
Cause
Heavy Rain
Property damage
$500
Reported by
Trained Spotter
Coordinates
38.960, -85.890

Standing water was observed in Seymour due to heavy thunderstorm rainfall.

Thunderstorm Wind, Monroe

When
January 17, 8:47 AM EST
Where
Monroe County, 0.54 mi W of New Unionville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
39.220, -86.460

A tree or tree limbs were blown down due to damaging thunderstorm wind gusts.

Flood, Monroe

When
January 17, 8:50 AM EST to 10:50 AM EST
Where
Monroe County, 0.43 mi SSE of Bloomington to 0.44 mi SSE of Bloomington
Cause
Heavy Rain
Property damage
$500
Reported by
Public
Coordinates
39.164, -86.517

Heavy thunderstorm rainfall caused 3.5 inches of standing water at the intersection of 3rd and Jordan Streets.

Hail, Knox

When
January 17, 9:00 AM EST to 9:02 AM EST
Where
Knox County, 0.54 mi W of Bicknell
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.780, -87.310

Thunderstorm Wind, Knox

When
January 17, 9:00 AM EST
Where
Knox County, 2.13 mi SW of Bruceville
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Department of Highways
Coordinates
38.730, -87.450

Trees were reported down in this location due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Knox

When
January 17, 9:00 AM EST
Where
Knox County, 0.54 mi W of Bicknell
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.780, -87.310

An estimated thunderstorm wind gust of 60 mph was reported in Bicknell.

Flood, Knox

When
January 17, 9:00 AM EST to 11:00 AM EST
Where
Knox County, 0.51 mi SW of Bicknell to 0.6 mi SW of Bicknell
Cause
Heavy Rain
Property damage
$250
Reported by
Trained Spotter
Coordinates
38.775, -87.307

Standing water, due to heavy thunderstorm rainfall, was observed in this location.

Thunderstorm Wind, Daviess

When
January 17, 9:05 AM EST
Where
Daviess County, Washington
Measured
52 kt (60 mph) estimated gust
Property damage
$750
Reported by
Trained Spotter
Coordinates
38.670, -87.170

A telephone pole was reported down at Southwest 3rd and Washington Streets due to damaging thunderstorm wind gusts. Pea sized hail was also reported.

Thunderstorm Wind, Daviess

When
January 17, 9:05 AM EST
Where
Daviess County, 1.28 mi ENE of Raglesville
Measured
51 kt (59 mph) measured gust
Reported by
Broadcast Media
Coordinates
38.810, -86.950

A measured 59 mph thunderstorm wind gust was reported in this location.

Flood, Jennings

When
January 17, 9:30 AM EST to 11:30 AM EST
Where
Jennings County, 0.44 mi NNW of Scipio to 0.64 mi NNW of Scipio
Cause
Heavy Rain
Property damage
$500
Crop damage
$500
Reported by
Trained Spotter
Coordinates
39.086, -85.722

Water was reported over Highway 7 near Scipio due to heavy thunderstorm rainfall.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2012Every state in 2012This day in weather historyWarnings in Indiana, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 361155, 361740, 361741, 361742, 361743, 361744, 363538, 363539, 363566, 363545, 363569, 363540, 363541, 363542, 363573, 363543, 363546, 363588.